Acetaminophen Linked to Rare, Serious Skin Reactions

Acetaminophen Linked to Rare, Serious Skin Reactions
Image: Pixabay
August 5, 2013

The U.S. Food and Drug Administration (FDA) is informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions.

These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) products.

Reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away. Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.

Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug-induced skin reactions.

It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that these events (i.e., SJS, TEN, and AGEP) occur rarely.

The FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions. The agency will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.

The FDA has prepared a list of questions and answers to provide more information about this safety issue.

Get Connected with Consumer Connections

Stay up-to-date about issues that really matter! Get the Consumer Connections newsletter!

We're committed to providing you with information you need to make you a better, more informed consumer. Whether it's a vehicle recall, a product recall, or a new scam, we feature it in Consumer Connections.

So why not give it a try? Go on. All of your friends are doing it. It's completely free and comes just once a week.

While it can be part of a balanced and nutritious diet, grapefruit can have serious consequences when taken with certain medications. Currently, there are more than fifty prescription and over-the-counter drugs known to the U.S. Food and Drug Administration (FDA) that can have negative interactions with this fruit.

U.S. nonprescription, over-the-counter (OTC) medicines are among the most safely packaged consumer products in the world. Most of these OTC products, by law, are sealed in tamper-evident packaging for your protection. Unfortunately there is no such thing as a 100-percent tamper-proof package.

Since fresh produce is often grown in uncontrolled environments, there is always a chance of contamination. Fruits and vegetables can come into contact with harmful bacteria in soil or water, or it could become tainted during the harvesting or storage process. Ingesting contaminated produce can lead to many foodborne illnesses. Follow these recommendations to ensure you're protecting yourself and your family.

You see a doctor in the belief that he or she is in your insurer's network, only to find out afterward that the doctor was out-of-network when you get a huge bill. Don't give up! As frustrating as insurance can be, it's a necessary evil, and there are steps you can take to make sure that you spend as little as possible even when your doctor is out-of-network.